Vaccine watchdog 'closely monitoring' 4,000 women reporting period problems after getting their jab

THE vaccine watchdog is "closely monitoring" 4,000 women who have reported period problems after getting their Covid jab.

A change in menstrual cycle is not included on the list of potential side effects, but thousands of reports have been made – particularly among those aged 30 to 49.

🔵 Read our coronavirus live blog for the latest updates


Official figures, obtained by The Sunday Times, show that 2,734 reports of period problems linked to the AstraZeneca vaccine were made to the Medicines & Healthcare products Regulatory Agency (MHRA) up to May 17.

A further 1,158 were related to the Pfizer jab, and 66 were linked to people who had received the Moderna vaccine.

But the problems – primarily "heavier than usual" bleeding – are thought to have affected many more women who did not report their experience.

The potential side effect did not appear to be flagged during clinical trials on thousands of people.

But once a drug – in this case a vaccine – is given to millions of people worldwide, more side effects can become apparent.

Experts have assured women there is no "increased risk" of period problems after the jab so there is no reason to add to the list of possible side effects, the MHRA said.

But the body did include menstrual disorders in its weekly report on adverse reactions.

Victoria Male, a reproductive immunologist at Imperial College London, said: "It's definitely true that not everyone will be reporting any menstrual changes they have noticed to Yellow Card [the MHRA’s scheme for people to report suspected side effects] simply because not everyone knows that it exists and that they can file a report."

She claimed "lots of people have contacted me to tell me about changes in their periods following vaccination" – but no clear link has been established.

"The kinds of things they are telling me about, mostly periods that are heavier or later than usual, are very similar to the reports we are seeing in Yellow Card," she added.

Katie Khan, 39, from London, said her menstrual cycle had become irregular after her first dose of the AstraZeneca vaccine.

"It lasted over a week and was much, much heavier, like menstrual flooding, and much more painful — not the cycle I know," she said.

After reviewing reports, Sarah Branch, MHRA’s director of vigilance and risk management of medicines, said the evidence "does not suggest an increased risk, following vaccination, with the UK’s three Covid-19 vaccines".

She added: "The number of reports is low in relation to the number of women who have had the vaccine to date and the background rate of menstrual disorders generally.

"We continue to closely monitor these reports for potential signals."

Doctors at the Royal College of Obstetricians and Gynaecologists urged women who notice any "unusual bleeding" to contact their doctor.

But they added that any such side effects "should not deter women from having the vaccine when they are called".

One in 10 people will experience side effects after having the jab, most frequently injection-site tenderness and pain, headaches, fatigue, joint and muscle pain, fever, chills and nausea.

    Source: Read Full Article